Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Sioux Falls, SD

August 13, 2008Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 3:00 PM CDT for Lyon County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 3:00 PM CDT (20:00 UTC)
Expired
Aug 13, 2008, 3:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:30 PM CDTHAIL 0.754 Nw Marshall, MN
Aug 13, 3:55 PM CDTHAIL 0.881 W Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132000
SVRFSD
MNC083-132045-
/O.NEW.KFSD.SV.W.0249.080813T2000Z-080813T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 345 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF GHENT...OR 10 MILES NORTHWEST OF MARSHALL...MOVING
  SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONWOOD AROUND 315 PM CDT...
  MARSHALL AROUND 325 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9559 4458 9560 4454 9558 4440 9558
      4432 9567 4462 9605 4464 9600 4464 9561
TIME...MOT...LOC 2001Z 309DEG 18KT 4457 9585

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 132025
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT WED AUG 13 2008

MNC083-132045-
/O.CON.KFSD.SV.W.0249.000000T0000Z-080813T2045Z/
LYON MN-
325 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN LYON COUNTY...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHEAST OF MARSHALL...OR NEAR MARSHALL...MOVING
SOUTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LYON COUNTY THROUGH 340 PM CDT

LAT...LON 4463 9559 4458 9560 4454 9558 4440 9558
      4432 9567 4462 9605 4464 9600 4464 9561
TIME...MOT...LOC 2025Z 309DEG 18KT 4449 9572

$$
BT
000 
WWUS53 KFSD 132033
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT WED AUG 13 2008

MNC083-132045-
/O.CON.KFSD.SV.W.0249.000000T0000Z-080813T2045Z/
LYON MN-
331 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN LYON COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHEAST OF MARSHALL...OR NEAR MARSHALL...MOVING
SOUTHEAST AT 21 MPH.

AT 330 PM...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL 4 
MILES NORTH NORTH WEST OF MARSHALL. 

THIS STORM WILL AFFECT MARSHALL IN THE NEXT FEW MINUTES. IF YOU ARE 
IN THE PATH OF THIS STORM...SEEK SHELTER NOW.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9559 4458 9560 4454 9558 4440 9558
      4432 9567 4462 9605 4464 9600 4464 9561
TIME...MOT...LOC 2031Z 309DEG 18KT 4447 9569

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:44 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 10:44 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT WED AUG 13 2008

.DISCUSSION...
FORECAST GENERALLY ON TRACK WITH FEW CHANGES ANTICIPATED. WEAK WAVE
IN NORTHWEST FLOW PROGGED TO THROUGH SOUTHWEST NM AND HAS ALREADY
SPARKED A COUPLE OF THUNDERSTORMS. THIS ACTIVITY AND A LITTLE
RESIDUAL ACTIVITY IN SOUTH CENTRAL SD WANING LATE THIS MORNING...BUT
MODERATE LOW LEVEL THETA-E ADVECTION TO INCREASE AHEAD OF WEAK
BOUNDARY MOVING THROUGH...SO SCATTERED THUNDERSTORMS SEEM
REASONABLE. WILL ALSO HAVE A SEVERE THREAT...FOR MAINLY HAIL...WITH
THE FREEZING LEVEL AT 10500-11000 FEET PER THE MORNING FSD AND ATY
ACARS SOUNDINGS. SHEAR PER THE WDL AND NLG PROFILERS PRETTY WEAK SO
EXPECT NOTHING MORE THAN SHORT LIVED PULSE STORMS WITH A FEW STORMS
POSSIBLY PRODUCING HAIL TO HALF DOLLARS.

&&

.AVIATION...
MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE
VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE
NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT
WILL REMAIN ISOLATED TO SCATTERED.

&&

.PREV DISCUSSION...
WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE
WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT
EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS
MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR
SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE
RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA
AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL
POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF
ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND
700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE
FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY
SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH
AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP.

PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING
HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING
THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE
CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY
THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL
DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL
DEFINED SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR
BOTH THE NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL
CAPES MAY ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL
LIKELY BE 5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE
SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH
RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW
SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF
GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A
FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT
COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH.
THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO
NEB AND IA.

UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE
AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO
THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT
MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY
INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY
EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS.

INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT
OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND
GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND
MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE
WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN
ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF
CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD
MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT WED AUG 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR
THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 13, 9:30 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             4 NNW BRUCE             44.49N 96.93W
08/13/2008  E1.00 INCH       BROOKINGS          SD   PUBLIC

            JUST A FEW STONES UP TO A QUARTER SIZE...OTHERWISE MOSTLY
            PEA SIZE

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:46 PM CDTTornado WarningFSDLyon29 min
Aug 13, 3:49 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone26 min
Aug 13, 3:55 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon35 min
Aug 13, 4:14 PM CDTTornado WarningFSDLyon, Murray46 min
Aug 13, 4:18 PM CDTSevere Thunderstorm WarningFSDCottonwood42 min
Aug 13, 4:23 PM CDTTornado WarningFSDMurray, Pipestone37 min
Aug 13, 4:56 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock49 min
Aug 13, 5:06 PM CDTSevere Thunderstorm WarningFSDJackson39 min
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningFSDNobles, Rock42 min
Aug 13, 5:46 PM CDTSevere Thunderstorm WarningFSDJackson44 min
Aug 13, 6:05 PM CDTTornado WarningFSDJackson25 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningFSDNobles48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.